Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 28, 2019, 9:42 PM CDT for Nemaha County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 9:42 PM CDT (02:42 UTC)
- Expired
- May 28, 2019, 9:51 PM CDT
- In force
- 9 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 28, 9:36 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
The text
As transmitted.
532
WFUS53 KTOP 290242
TORTOP
KSC131-290315-
/O.NEW.KTOP.TO.W.0033.190529T0242Z-190529T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
942 PM CDT Tue May 28 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southeastern Nemaha County in northeastern Kansas...
* Until 1015 PM CDT.
* At 942 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Goff, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Nemaha County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3964 9597 3970 9598 3978 9579 3965 9579
TIME...MOT...LOC 0242Z 237DEG 25KT 3967 9596
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Gargan2 follow-up statements
397
WWUS53 KTOP 290248
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
948 PM CDT Tue May 28 2019
KSC131-290315-
/O.CON.KTOP.TO.W.0033.000000T0000Z-190529T0315Z/
Nemaha-
948 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN NEMAHA COUNTY...
At 947 PM CDT, a severe thunderstorm capable of producing a tornado
was located 2 miles northeast of Goff, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Goff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3964 9593 3972 9593 3978 9579 3965 9579
TIME...MOT...LOC 0247Z 237DEG 26KT 3970 9590
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Gargan700
WWUS53 KTOP 290251
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
951 PM CDT Tue May 28 2019
KSC131-290301-
/O.CAN.KTOP.TO.W.0033.000000T0000Z-190529T0315Z/
Nemaha-
951 PM CDT Tue May 28 2019
...THE TORNADO WARNING FOR SOUTHEASTERN NEMAHA COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
east central Nemaha county until 1015 PM.
LAT...LON 3964 9593 3972 9593 3978 9579 3965 9579
TIME...MOT...LOC 0249Z 237DEG 25KT 3972 9587
$$
GarganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:37 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 237 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 237 PM CDT Tue May 28 2019 A complicated setup this afternoon with clouds and elevated storms this morning. An old outflow boundary has set up across the area from near Minneapolis to south of Junction City to near Mayetta. South of this boundary exits a very moist and unstable airmass. The 18Z RAOB from TOP shows very good deep layer of 60KT from 0-6KM. Effective SRH was around 140 m2/s2. So storms south of the boundary will very likely become supercellular. Clearing out across central and south central KS where surface temps have warmed into the lower 80s is expected to be the region where new storms develop in the coming hours. There is a risk for tornadoes with storms that are rooted in the boundary layer and remain discrete. Some of the convective allowing models (CAMs) show discrete storms scattered over the forecast area by 21Z. So a tornado watch has been issued for this area. Much of the model guidance suggests this activity will move east of the forecast area after 7 PM. Although an upper low is progged to remain over the central plains so some isolated showers and storms could linger into the late evening. Lows tonight should be cooler ranging from the upper 50s to the mid 60s with some weak cold air advection pushing into north central KS. The upper low is progged to remain over the central plains on Wednesday with the Pacific front just to the south east of the forecast area. As a shortwave lifts over the front, additional showers and storms could move into parts of east central KS. So have kept some POPs through the evening. Highs Wednesday are not expected to get out of the 70s with northwest winds bringing some cooler air into the state. Lows Wednesday night are expected to fall into the 50s area wide with some clearing and drier air. .LONG TERM...(Thursday through Tuesday) Issued at 237 PM CDT Tue May 28 2019 A weak surface ridge is progged to remain over the central plains for Thursday and Friday. There are some difference in the models in how they handle the upper energy shearing out. The NAM remains more defined with the upper low and wants to generate some precip in the heat of the day Thursday, But the GFS and ECMWF are much more sheared out with the upper energy. So there might be some precip, but with much less instability to work with storms do not look to concerning. For Saturday through Monday, mid level ridging is expected to amplify over the southern and central plains. There is some potential for weak disturbances to move over the top of this ridge and force some precip. So have chance POPs scattered throughout the forecast. The warm and humid temperatures are progged to move back into the area by this time. So high are expected to be in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-291945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop across central Kansas around 4 PM and move across east central and parts or northeast Kansas through 7 PM. In addition to large hail and torrential rainfall, the storms will be capable of producing a few tornadoes. Locally heavy rainfall could also lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotters should be activated this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 28, 8:27 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
827 PM CDT Tue May 28 2019
KSZ011-290145-
Nemaha-
827 PM CDT Tue May 28 2019
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEMAHA COUNTY...
At 826 PM CDT, trained weather spotters reported a strong
thunderstorm 4 miles northeast of Centralia, moving northeast at 40
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Seneca, Centralia, Bern and Oneida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.
LAT...LON 3997 9579 3964 9615 3976 9623 4000 9607
4000 9579
TIME...MOT...LOC 0126Z 221DEG 36KT 3977 9606
BDLocal storm report, May 28, 8:34 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 N NORWAY 39.73N 97.78W
05/28/2019 E1.50 INCH REPUBLIC KS PUBLIC
RELAYED BY BY WFO GID.
&&Local storm report, May 28, 8:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 9 S JUNCTION CITY 38.90N 96.85W
05/28/2019 E65 MPH GEARY KS EMERGENCY MNGR
&&Local storm report, May 28, 8:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HEAVY RAIN OKETO 39.96N 96.60W
05/28/2019 M1.20 INCH MARSHALL KS PUBLIC
1.2 INCHES OF RAIN FELL IN 20 MINUTES.
&&Local storm report, May 28, 9:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM NON-TSTM WND GST AXTELL 39.87N 96.26W
05/28/2019 E60 MPH MARSHALL KS EMERGENCY MNGR
&&Local storm report, May 28, 9:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST CORNING 39.66N 96.03W
05/28/2019 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 32 min |
| May 28, 7:14 PM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| May 28, 7:30 PM CDT | Tornado Warning | TOP | Washington | 30 min |
| May 28, 7:36 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 3 hr |
| May 28, 7:42 PM CDT | Tornado Warning | TOP | Washington | 33 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
| May 28, 7:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| May 28, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 42 min |
| May 28, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 31 min |
| May 28, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| May 28, 8:05 PM CDT | Tornado Warning | TOP | Clay, Riley | 40 min |
| May 28, 8:12 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 33 min |
| May 28, 8:16 PM CDT | Areal Flood Advisory | TOP | Republic, Washington | 3 hr |
| May 28, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 65 min |
| May 28, 8:27 PM CDT | Special Weather Statement | TOP | Nemaha | 18 min |
| May 28, 8:29 PM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| May 28, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 23 min |
| May 28, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
| May 28, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 53 min |
| May 28, 8:56 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 4 hr |
| May 28, 9:03 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 28, 9:16 PM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Morris | 8 hr |
| May 28, 9:25 PM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 8 hr |
| May 28, 9:26 PM CDT | Tornado Warning | TOP | Nemaha | 19 min |
| May 28, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 40 min |
| May 28, 10:03 PM CDT | Special Weather Statement | TOP | Douglas, Osage | 27 min |
| May 28, 10:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 19 min |
| May 29, 12:55 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 6 hr |
| May 29, 12:57 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 3 hr |
| May 29, 1:57 AM CDT | River Flood Warning | TOP | Nemaha | 19 hr |
| May 29, 2:04 AM CDT | Areal Flood Warning | TOP | Osage | 5 hr |
| May 29, 2:43 AM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Osage | 3 hr |
| May 29, 5:32 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 29, 1:51 PM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.